The changing effector pattern of tardive dyskinesia during the course of neuroleptic withdrawal

Department of Kinesiology, Pennsylvania State University, University Park 16802, USA.
Experimental and Clinical Psychopharmacology (Impact Factor: 2.71). 09/2001; 9(3):262-8. DOI: 10.1037/1064-1297.9.3.262
Source: PubMed


Tardive dyskinesia (TD) is a movement disorder that can be expressed at various body effector points, including the face, neck, arms, fingers, legs, and torso. In this prospective longitudinal study researchers examined whether the effector pattern of TD changed during the course of neuroleptic medication withdrawal in adults with mental retardation. Results indicated that the effector pattern of TD changed over the course of neuroleptic withdrawal. Peak dyskinesia was associated with the involvement of more body areas relative to baseline. Although dyskinesia decreased at follow-up and fewer body areas showed signs of dyskinesia, there were still differences in the effector pattern of dyskinesia relative to baseline at periods of 1 to 2 years following neuroleptic withdrawal. These findings suggest that TD is a dynamic disorder associated with changes in both severity and effector pattern over time.

1 Read
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We studied whether movements associated with tardive dyskinesia (TD) served operant functions in 2 men with developmental disabilities. We found that TD-related movements occurred more frequently in the alone and attention conditions and less frequently in control and demand conditions. Our findings suggest that TD-related movements may not be maintained by social reinforcers and that decreases in TD movements are possibly a result of engagement in activities that are incompatible with TD movements.
    Journal of Applied Behavior Analysis 09/2004; 37(3):391-3. DOI:10.1901/jaba.2004.37-391 · 1.19 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Prolactin response to buspirone was evaluated in patients with schizophrenia, with and without tardive dyskinesia (TD). Prolactin response in patients with schizophrenia without TD was significantly decreased, compared to healthy comparison subjects (F = 6.36, df = 5, p < 0.0001). Furthermore, prolactin levels after administration of buspirone were not significantly increased from baseline. In contrast, there was no prolactin response difference between patients with schizophrenia and TD and healthy subjects. This finding suggests that decreased dopamine (D(2)) receptor sensitivity may result in lower risk of developing TD and may lead to a fuller understanding of the variable expression of D(2)-receptor mediated side effects.
    Journal of Neuropsychiatry 02/2005; 17(2):221-6. DOI:10.1176/appi.neuropsych.17.2.221 · 2.82 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Tardive (late-onset) dyskinesia (abnormal involuntary movement) is a debilitating and potentially irreversible hyperkinetic abnormal involuntary movement disorder caused by sustained exposure to antipsychotic medication. Tardive dyskinesia can affect any body region and possible associated features include unintelligible speech, respiratory distress and falls, as well as guilt, anger and depression. The diagnosis of tardive dyskinesia is one of exclusion, requiring complete physical and neurological examination and laboratory testing. Tardive dyskinesia rates with conventional antipsychotics vary from 2.9-29%. In older patients the incidence is much higher and increases with duration of exposure. Tardive dyskinesia risk appears to be substantially reduced with the atypical antipsychotics. Patient factors associated with tardive dyskinesia risk include increased age, psychiatric diagnosis, female sex, diabetes, organic brain damage, development of other neurological side effects (e.g., extrapyramidal), and the presence of negative symptoms of schizophrenia. The management of tardive dyskinesia includes discontinuing anticholinergic therapy and switching to an atypical antipsychotic; switching to clozapine; initiating suppressive therapy; and/or adding of one of the more experimental treatments.
    Aging Health 10/2006; 2(5):833-849. DOI:10.2217/1745509X.2.5.833
Show more